Alert archive / Alabama / Wind Advisories in 2023
Wind Advisory 6, NWS Mobile, AL
NWS Mobile, AL issued this wind advisory at Mar 24, 2023, 11:41 AM CDT for 4 counties in Alabama; Wayne County, Mississippi. It took effect at Mar 24, 2023, 9:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 11:41 AM CDT (16:41 UTC)
- In effect from
- Mar 24, 2023, 9:00 PM CDT
- Expired
- Mar 25, 2023, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Mobile, AL
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WWUS74 KMOB 241641 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 1141 AM CDT Fri Mar 24 2023 ALZ051>054-MSZ067-250100- /O.NEW.KMOB.WI.Y.0006.230325T0200Z-230325T0800Z/ Choctaw-Washington-Clarke-Wilcox-Wayne- Including the cities of Butler, Lisman, Silas, Chatom, Millry, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, and Waynesboro 1141 AM CDT Fri Mar 24 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM CDT SATURDAY... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...In Alabama, Choctaw, Washington, Clarke and Wilcox Counties. In Mississippi, Wayne County. * WHEN...From 9 PM this evening to 3 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
389 WWUS74 KMOB 250058 NPWMOB URGENT - WEATHER MESSAGE National Weather Service Mobile AL 758 PM CDT Fri Mar 24 2023 ALZ051>054-MSZ067-250800- /O.CON.KMOB.WI.Y.0006.230325T0200Z-230325T0800Z/ Choctaw-Washington-Clarke-Wilcox-Wayne- Including the cities of Butler, Lisman, Silas, Chatom, Millry, Grove Hill, Jackson, Thomasville, Camden, Pine Hill, and Waynesboro 758 PM CDT Fri Mar 24 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...In Alabama, Choctaw, Washington, Clarke and Wilcox Counties. In Mississippi, Wayne County. * WHEN...From 9 PM this evening to 3 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:52 AM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Mar 24, 6:52 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
652 AM CDT Fri Mar 24 2023
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Fri Mar 24 2023
Current surface observations and regional satellite imagery are
detecting widespread status over the north central Gulf Coast
region, with IFR and MVFR ceilings. A few locations just inland
from the coast are also reporting MVFR visibilities. These
ceilings will gradually lift throughout the morning, with VFR
conditions prevailing area-wide by around noon. Southerly winds
will increase to 10-15 knots today, with occasional gust up to 20
knots. IFR and MVFR ceilings will then quickly settle over the
area early this evening ahead of a broken line of showers with
embedded storms that will move eastward across the area tonight.
/22
&&
.PREV DISCUSSION... /issued 449 AM CDT Fri Mar 24 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Saturday)
Issued at 349 AM CDT Fri Mar 24 2023
Deep southwesterly will occur through tonight between upper
ridging shifting well east of the region and the next upper trough
moving eastward over the southern and central plains regions. This
upper through will then lift east-northeastward over the central
Great Lakes and Ohio River regions by late Saturday afternoon. A
80-100 kt southerly 500 mb jet is expected to develop from central
Texas to Missouri by late this afternoon along the southern and
southeastern periphery of the trough, and strengthen to 90-110 kts
as it passes well north of the area tonight. A surface low
pressure area forming across the Red River region will deepen as
it lifts northeastward to the Great Lakes region, while an
associated cold front will remain well displaced from our area as
the surface ridge extending from the western Atlantic into the
eastern Gulf of Mexico remains dominate, keeping a light to
moderate southerly low level flow in place. Low level moisture
increases ahead of this system, with surface dewpoints rising into
the 65-70 degree range by midnight tonight.
A broken line of showers with embedded scattered thunderstorms is
expected to progress eastward across our forecast area tonight
into Saturday morning within a forced region of ascent. Low level
winds will strengthen in advance of this system, with the majority
of short range global model solutions indicating a 45-55 kt 850
mb jet spreading over areas along and northwest of I-65 this
evening.
The atmosphere also becomes increasingly buoyant across the area
tonight with MLCAPE values potentially topping out around 1000
J/KG. The moderate instability aligned with the moderate deep
layer and low level shear (0-3 km storm relative helicity values
around 200- 350m2/s2) with highest values northwest of I-65,
brings concerns that a chance of severe weather could impact
mainly the northwest portion of our forecast area tonight.
With all that being said, if the subsident layer is weaker and
instability is a bit stronger, storms that manage to develop will
have plenty of shear to work with and therefore a few strong to
severe storms could be possible. The best chances will mainly be
focused over southeast Mississippi and interior southwest Alabama
where there is currently a slight risk for severe weather. The
primary hazard will be damaging winds, although a tornado cannot
be ruled out due to modeled hodographs showing decent curvature in
the lowest kilometer. The kinematics and limited thermodynamics
are expected across the rest of the area, so marginal/conditional
severe weather is expected.
High temperatures this afternoon will range from 81 to 85 degrees
inland and from 77 to 81 along and south of I-10. Lows tonight
will be mild, and should range from 64 to 68 degrees, with highs
Saturday ranging from 84 to 87 degrees inland and from 77 to 83
along and south of I-10. A moderate rip current risk today
increases to a high risk tonight and Saturday. /22
SHORT TERM...
(Saturday night through Sunday night)
Issued at 349 AM CDT Fri Mar 24 2023
Saturday night through the day Sunday looks soggy with several
shortwaves expected to progress through general southwesterly flow
a loft. At the surface, the what was "cool" front will surge back
northward as a warm front likely stalling somewhere between the
highway 84 and I-20 corridor. As the shortwaves move through the
area a rather strong elevated mix layer will overspread the area
leading to rather steep mid-level lapse rates of 7.5 to
potentially 8 degrees C per KM. Despite each shortwave being
removed to the north, increasing overrunning along the boundary
will yield scattered to potentially numerous showers and storms
focused along the boundary axis. Given the steep mid- level lapse
rates, at the minimum there will be some elevated convection along
and north of the boundary. South of the boundary, will be
dependent on how much sun as instability could quickly develop
given the steeper lapse rates. CAPE values appear to climb into
the 1000 to 1500 J/KG range and potentially higher. Deep layer
shear values will be more than sufficient for organized convection
as effective shear increases to around 50 knots. Given the
steeper lapse rates and somewhat curved hodographs, bowing
segments and maybe a supercell or two could be possible in this
environment leading to a conditional damaging wind threat. Not to
mention with an east west boundary in the area, would not be
shocked to see a conditional tornado potential materialize. As I
always say down here, "NEVER TRUST A BOUNDARY". The one thing
holding this setup back will be the overall weak forcing which may
inhibit storms forming away or south of the boundary where the
thermodynamics are better.
Outside of the potential for severe storms, there will also be a
localized potential for heavy rainfall and nuisance flooding.
Given expected storm motions and deep layer flow parallel to the
boundary, storms will likely train within the vicinity of the
boundary. With PWATS in the 1.6 to 1.75 inch range, storms could
produce effective rain rates and training storms could yield
localized heavier rain amounts. Luckily we have been extremely dry
and its going to take some impressive rain amounts to get true
flash flooding but won't rule out someone overproducing in the
rainfall category.
Temperatures will be warm with highs in the mid 80s with lows in
the mid to upper 60s. With steady southerly flow continuing
through the weekend expect a HIGH risk of rip currents to continue
through the period. BB/03
LONG TERM...
(Monday through Thursday)
Issued at 349 AM CDT Fri Mar 24 2023
One more rainy day on Monday before we finally clear out. One last
shortwave will move through the flow aloft on Monday into Monday
night. The pesky surface boundary will still be loitering around
the area providing a low level focus for storms as weak
ascent/overrunning occurs. Expect scattered to possibly widespread
showers and storms to develop Monday afternoon through Monday
night as the boundary slowly drifts southward. By Tuesday, the
upper trough will move east as flow aloft becomes increasingly
westerly providing us relief from the soggy pattern. The remainder
of the week will be dry with zonal flow aloft. BB/03
MARINE...
Issued at 349 AM CDT Fri Mar 24 2023
Light southerly winds will increase to moderate to occasionally
strong by tonight, and shift southwesterly by Saturday morning,
and Small Craft Exercise Caution headlines will likely be
required. An onshore flow pattern is generally expected to
continue through Monday, possibly shifting northwesterly late
Monday night as a weak frontal slips into the Gulf. Conditions may
become more favorable for fog development over nearshore waters,
bays, and sounds late this week and into the weekend. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 81 68 83 65 79 65 74 62 / 10 50 20 30 60 70 50 40
Pensacola 78 68 80 67 78 67 76 63 / 0 40 40 20 50 60 50 30
Destin 77 68 78 68 78 68 76 65 / 0 30 50 20 50 50 40 30
Evergreen 84 65 86 64 81 64 75 58 / 0 60 30 30 60 80 50 40
Waynesboro 85 65 85 61 78 62 74 58 / 10 80 10 20 60 80 30 40
Camden 84 65 85 62 79 62 73 57 / 0 70 20 30 60 80 40 30
Crestview 83 65 85 65 83 65 78 60 / 0 40 50 20 50 60 50 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 6 PM CDT this evening through late
Monday night for ALZ265-266.
FL...High Rip Current Risk from 6 PM CDT this evening through late
Monday night for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobNearby
Wind Advisories in Alabama, 2023Wind Advisories in Mississippi, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.